Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 10, NWS Bismarck, ND

October 25, 20195 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 25, 2019, 5:40 PM CDT for 5 counties in North Dakota. It took effect at Oct 26, 2019, 4:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2019, 5:40 PM CDT (22:40 UTC)
In effect from
Oct 26, 2019, 4:00 AM CDT
Expired
Oct 26, 2019, 5:00 PM CDT
In force
13 hr
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 161 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS73 KBIS 252240
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
540 PM CDT Fri Oct 25 2019

NDZ001-002-009-010-017-260645-
/O.NEW.KBIS.WI.Y.0010.191026T0900Z-191026T2200Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
540 PM CDT Fri Oct 25 2019 /440 PM MDT Fri Oct 25 2019/

...WIND ADVISORY IN EFFECT FROM 4 AM CDT TO 5 PM CDT SATURDAY...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph.

* WHERE...Divide, Burke, Williams, Mountrail and McKenzie 
  Counties.

* WHEN...From 4 AM CDT to 5 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Working outdoors on elevated structures and driving high profile
  vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
4 follow-up statements
350 
WWUS73 KBIS 260225
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
925 PM CDT Fri Oct 25 2019

NDZ001-002-009-010-017-261030-
/O.CON.KBIS.WI.Y.0010.191026T0900Z-191026T2200Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
925 PM CDT Fri Oct 25 2019 /825 PM MDT Fri Oct 25 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM CDT TO 5 PM CDT SATURDAY...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph.

* WHERE...Divide, Burke, Williams, Mountrail and McKenzie 
  Counties.

* WHEN...From 4 AM CDT to 5 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
636 
WWUS73 KBIS 260514
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1214 AM CDT Sat Oct 26 2019

NDZ001-002-009-010-017-261315-
/O.CON.KBIS.WI.Y.0010.191026T0900Z-191026T2200Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
1214 AM CDT Sat Oct 26 2019 /1114 PM MDT Fri Oct 25 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ EARLY
THIS MORNING TO 5 PM CDT /4 PM MDT/ THIS AFTERNOON...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph.

* WHERE...Divide, Burke, Williams, Mountrail and McKenzie 
  Counties.

* WHEN...From 4 AM CDT to 5 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
895 
WWUS73 KBIS 260813
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
313 AM CDT Sat Oct 26 2019

NDZ001-002-009-010-017-261615-
/O.CON.KBIS.WI.Y.0010.191026T0900Z-191026T2200Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
313 AM CDT Sat Oct 26 2019 /213 AM MDT Sat Oct 26 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie, Divide, Burke, Mountrail and Williams 
  Counties.

* WHEN...Until 5 PM CDT /4 PM MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Working outdoors on elevated structures and driving high profile
  vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
719 
WWUS73 KBIS 261431
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
931 AM CDT Sat Oct 26 2019

NDZ001-002-009-010-017-262200-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-191026T2200Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
931 AM CDT Sat Oct 26 2019 /831 AM MDT Sat Oct 26 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie, Divide, Burke, Mountrail and Williams 
  Counties.

* WHEN...Until 5 PM CDT /4 PM MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 25, 3:31 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 25, 3:31 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
331 PM CDT Fri Oct 25 2019

.SHORT TERM...(This evening through Saturday)
Issued at 331 PM CDT Fri Oct 25 2019

Forecast highlights in the short term period will be continued
mild conditions for tonight, followed by the passage of a strong
cold front late tonight and Saturday morning.

Currently, a mild southwest surface flow and upper level zonal west-
east flow over the Dakotas was resulting in the last day of mild
weather conditions for at least the next week. Temperatures this
afternoon were in the 50s and 60s across western and central North
Dakota with southwest winds of 10 to 20 mph. Meanwhile a significant
upper level shortwave was over British Columbia and Alberta, with an
associated surface low over southern Alberta.

Tonight through Saturday, the Alberta Low (Clipper) is forecast to
move east across southern Saskatchewan into central Manitoba,
reaching western Ontario by Saturday evening. The associated cold
front will enter northwestern North Dakota late tonight, and sweep
southeast across the state, exiting the James River Valley by noon.

Tonight, ahead of the front, expect southwest winds of 10 to 15 mph
to keep the lower atmosphere mixed enough for overnight low
temperatures in the 30s and lower 40s.

Saturday, expect northwest winds behind the front to increase to 20
to 30 mph. Forecast soundings indicate the potential for wind gusts
of 35 to 40 mph at times. These wind conditions are marginal for a
wind advisory, so will not issue any wind headlines with this
forecast issuance.

Cold advection behind the front will result in high temperatures
only in the upper 30s across western North Dakota, and highs mainly
in the 40s across central North Dakota. Some of the models are
indicating some light precipitation behind the frontal passage, but
the best dynamics are mainly south of the state, more likely
associated with a jet streak at the base of a digging upper level
trough over the Rockies and Western/Central Plains.

.LONG TERM...(Saturday night through Friday)
Issued at 331 PM CDT Fri Oct 25 2019

Cold advection continues Saturday night and Sunday as the axis of
the upper level trough moves through the Dakotas with a secondary
cold front. This will keep northwesterly wind speeds of around 10 to
20 mph persisting Saturday night and Sunday. Look for low
temperatures in the teens and 20s Saturday night, highs Sunday in
the upper 20s to lower 30s. Wind chills Sunday morning are forecast
to range from the single digits to around 10 above most areas of
western and central North Dakota.

Yet another potent clipper moves south out of central Canada on
Monday, resulting in another surge of cold air into the
region and a chance for widespread light snow showers and
gusty northwest winds. Some light snow accumulations
will be possible with this feature, but models are not in good
agreement in this regard.

Yet another cold front is slated to move across our region on
Wednesday night/Thursday, keeping temperatures well below average
through next week. Low temperatures Monday night and Tuesday night
of 10 to 20 degrees with northwesterly winds of 5 to 15 mph may
create wind chills ranging from 5 below to 5 above zero.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Oct 25 2019

VFR for the 18Z TAF period. Clear skies for this afternoon and
evening, then increasing VFR clouds after 06z from northwest to
southeast with the approach of a strong cold front.

Winds this afternoon and at times this evening will be gusty from
the southwest as warm advection continues ahead of the strong cold
front. As surface winds weaken Friday evening, LLWS will become an
impact for all terminals between 00-09z. Strong cold front will move
into western and north central ND overnight...likely between 09z-
12z...and move southeast, exiting the James River Valley by/before
18z. Expect northwest winds of 20-30 knots with gusts of 35-40 knots
on Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...JV
Hazardous weather outlook, Oct 25, 3:34 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
334 PM CDT Fri Oct 25 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-262045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
334 PM CDT Fri Oct 25 2019 /234 PM MDT Fri Oct 25 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday, expect northwest winds of 20 to 30 mph with gusts up
to 40 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JV

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.